Hail, St. Louis
- When
- July 29, 6:06 PM CST
- Where
- St. Louis County, 2.27 mi NNW of Burnside
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.930, -91.950
The hail fell at the Burntside Lake Lodge.
An approaching cold front touched off a few hail-producing thunderstorms as it moved into very humid air over northeast Minnesota. The thunderstorms were associated with a squall line that moved eastward ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An approaching cold front touched off a few hail-producing thunderstorms as it moved into very humid air over northeast Minnesota. The thunderstorms were associated with a squall line that moved eastward ahead of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 29, 5:17 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 617 PM CDT SUN JUL 29 2012 .AVIATION...00Z TAFS. UNSTABLE AIR MASS OVER THE FA WITH THUNDERSTORMS ALONG THE CANADIAN BORDER AND OVER WESTERN LAKE SUPERIOR ATTM. WILL EXPECT TO SEE ADDITIONAL DEVELOPMENT WITH THE APPROACHING FRONT IN EASTERN ND. ATTEMPTED TO TIME STORMS THROUGH THE TAF SITES. ANTICIPATE VFR THROUGH THE FORECAST CYCLE...EVEN IN THE VCNTY OF STORMS AS THEY REMAIN FAIRLY ELEVATED. LLWS IS POSSIBLE NEAR SUNRISE AT DLH/HIB/BRD UNTIL ABOUT 15Z WHEN FROPA TURNS THE SFC WIND TO THE NW AND BECOMES GUSTY. && .PREV DISCUSSION... /ISSUED 319 PM CDT SUN JUL 29 2012/ SHORT TERM... AN H85 TROUGH ASSOCIATED WITH H50 VORT MAX CURRENTLY SEEN ON IR SAT IMAGERY ROTATING OVER SRN MANITOBA...WILL REMAIN THE FOCUS FOR SHRA/TSTMS TONIGHT THROUGH MONDAY MORNING. CURRENT RADAR TRENDS SHOW A WELL ORGANIZED AREA OF STORMS OVER ONTARIO...TRACKING SW INTO THE MINNESOTA ARROWHEAD. AT THIS TIME THE STRONGEST STORMS ARE LOCATED TO THE NORTH OF THE INTERNATIONAL BORDER. HOWEVER...INSTABILITY IS QUITE HIGH WITH THE LATEST SPC MESO ANALYSIS SHOWING 3000 J/KG MUCAPE AND INCREASING 0-1KM SHEAR ACROSS THE NRN ZONES. MODELS ARE IN GOOD AGREEMENT THAT THE DIGGING TROUGH PUSHES INTO NW MN AROUND 06Z TONIGHT...TRACKING ACROSS NE MN AND OVER LAKE SUPERIOR THROUGH MONDAY AFTERNOON. A 100 KT H25 CYCLONICALLY CURVED JET OVER SOUTHERN MN WILL PLACE THE ZONES IN A REGION OF INCREASING UPPER LEVEL DIVERGENCE OVERNIGHT...PROVIDING ADDITIONAL SUPPORT FOR CONVECTION. THE BULK OF THE PRECIP WILL BE FOUND NEAR THE SFC REFLECTION LOW THAT WILL TRACK EAST ALONG THE INTERNATIONAL BORDER INTO ONTARIO BY MONDAY MORNING. HAVE KEPT LIKELY POPS GOING ACROSS IRON RAGE/ARROWHEAD REGION WHERE A HALF TO ONE INCH OF RAIN IS EXPECTED THROUGH MONDAY. DECREASING RAIN CHANCES ARE FOUND SOUTH OF THE HIGHWAY 2 CORRIDOR. ALTHOUGH SOUNDINGS SHOW INSTABILITY AND CAPE VALUES REMAIN HIGH IN THE KBRD/KDLH/KHYR AREAS...THERE REMAINS UNCERTAINTY HOW FAR SOUTH ALONG THE SFC TROUGH INTO THE DRY AIR STORMS WILL DEVELOP LATE TONIGHT. KEPT 20 POPS FOR A FEW ADDITIONAL STORMS MONDAY AFTERNOON ON THE BACKSIDE OF THE LOW WITH STEEP LAPSE RATES...ELEVATED SBCAPE AND LINGERING MID LEVEL MOISTURE. LONG TERM...TUESDAY THROUGH SATURDAY NIGHT... SURFACE HIGH PRESSURE IN PLACE ACROSS THE UPPER MIDWEST TUESDAY WILL KEEP MUCH OF THE REGION DRY AND WARM EARLY IN THE EXTENDED PERIOD. THE NEXT UPPER WAVE AND SFC TROUGH WILL MOVE THROUGH NRN MN ON WEDNESDAY AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND THROUGH THE DAY...WITH THE BEST CHANCE OF PRECIP NORTH OF HIGHWAY 2. THE ACTIVE PATTERN WILL CONTINUE THURSDAY THROUGH SATURDAY AS THE LARGE UPPER RIDGE OVER THE CENTRAL US SUBSIDES AND QUASI-ZONAL FLOW SETS UP ACROSS THE NRN PLAINS/UPPER MIDWEST. A SERIES OF FAST MOVING SHRT WVS WILL TRANSITION THROUGH THE AREA AND BRING SCATTERED SHOWERS AND STORMS. WILL LIKELY SEE A BREAK IN THE ACTIVE WEATHER PATTERN INTO THE LATTER HALF OF THE WEEKEND. TEMPERATURES WILL REMAIN WARM TUESDAY THROUGH THURSDAY WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE LOWER 60S. BY FRIDAY AND INTO THE WEEKEND...A SLIGHTLY COOLER AIR MASS MOVES IN FROM THE NORTH AND ALLOWS DAYTIME HIGHS TO DROP INTO THE LOWER TO MID 70S...WITH NIGHT TIME LOWS IN THE LOWER TO MID 50S THIS WEEKEND. && .POINT TEMPS/POPS... DLH 67 83 62 83 / 50 40 10 10 INL 63 83 58 84 / 70 40 10 10 BRD 67 83 61 85 / 30 20 0 0 HYR 67 84 63 85 / 30 30 10 10 ASX 66 83 63 83 / 40 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT SUN JUL 29 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST MINNESOTA TONIGHT...MAINLY ALONG AND NORTH OF US HIGHWAY 2 FROM BEMIDJI TO DULUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY. THERE IS A POTENTIAL FOR A FEW STRONG OR SEVERE STORMS OVER THE EASTERN AREAS MONDAY AFTERNOON. CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE AREA WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LSZ121-140>148-301100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE FOUND OVER NORTHERN LAKE SUPERIOR...MAINLY IN THE AREAS OF SILVER BAY TO GRAND MARAIS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR WESTERN LAKE SUPERIOR WEDNESDAY THROUGH SATURDAY. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
148 PM CDT SUN JUL 29 2012
MNZ012-291930-
NORTHERN COOK/NORTHERN LAKE-
148 PM CDT SUN JUL 29 2012
...STORMS APPROACHING THE SEA GULL LAKES AREA...
AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS 10 MILES NORTH OF THE
INTERNATIONAL BORDER...MOVING SOUTHEAST AT 20 MPH.
EXPECT STORMS TO INCREASE IN COVERAGE OVER THE BOUNDARY WATERS
CANOE AREA WILDERNESS THROUGH 500 PM. A FEW OF THE STORMS WILL HAVE
THE POTENTIAL TO BECOME STRONG OR SEVERE...AS WELL AS CONTAIN BRIEF
HEAVY DOWNPOURS.
TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
ON A LAKE IN A THUNDERSTORM.
LAT...LON 4824 9082 4819 9082 4816 9076 4813 9077
4810 9074 4811 9064 4814 9058 4811 9054
4811 9020 4802 9021 4794 9093 4807 9131
4819 9110 4822 9095 4826 9089
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT SUN JUL 29 2012
MNZ012-021-292030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
249 PM CDT SUN JUL 29 2012
...STORMS INCREASING OVER THE BOUNDARY WATERS...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG THE INTERNATIONAL
BORDER FROM KEKEKABIC LAKE...TO SEA GULL LAKE...AND ROSIE
LAKE...MOVING SOUTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE AFFECT THE AREAS OF...
EAGLE MOUNTAIN...
HOVLAND...
GRAND MARAIS...
TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.
LAT...LON 4816 9076 4810 9074 4811 9064 4814 9058
4811 9054 4812 9014 4810 9003 4803 8998
4801 8992 4801 8981 4781 8998 4769 9053
4777 9093 4808 9129 4819 9080
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT SUN JUL 29 2012
MNZ011-012-292030-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
253 PM CDT SUN JUL 29 2012
...STORMS APPROACHING THE BOUNDARY WATERS CANOE AREA...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG THE INTERNATIONAL BORDER...MOVING SOUTH
AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL AFFECT THE AREAS OF...
BASSWOOD LAKE...
SNOW BANK LAKE...
CRANE LAKE...
BUYCK...
TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.
LAT...LON 4852 9262 4847 9271 4844 9268 4842 9245
4835 9246 4824 9237 4825 9229 4835 9229
4837 9215 4832 9199 4828 9200 4824 9193
4821 9172 4812 9168 4811 9156 4806 9156
4807 9125 4775 9094 4815 9270 4854 9281
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT SUN JUL 29 2012
MNZ021-292100-
SOUTHERN COOK/NORTH SHORE-
343 PM CDT SUN JUL 29 2012
...STRONG STORMS ALONG NORTH SHORE OF LAKE SUPERIOR...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUTSEN TO GRAND
PORTAGE...MOVING SOUTHEAST OVER THE WATERS OF LAKE SUPERIOR AT 30
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4795 8959 4798 8962 4794 8964 4794 8967
4788 8977 4785 8991 4781 8998 4770 9052
4758 9079 4771 9094 4804 8974 4802 8961
4795 8957
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
542 PM CDT SUN JUL 29 2012
MNZ011-292300-
NORTH ST. LOUIS-
542 PM CDT SUN JUL 29 2012
...STRONG THUNDERSTORM ENTERING NORTHERN SECTIONS OF BOUNDARY WATER
CANOE AREA WILDERNESS...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRANE LAKE...MOVING SOUTHEAST AT
20 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
SNOW BAY IN EXTREME NORTHERN ST. LOUIS COUNTY AT 545 PM OTHER
AREA AFFECTED INCLUDE NORWAY LAKE...GUN LAKE AND BEAR TRACK LAKE.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4842 9245 4835 9246 4824 9237 4825 9229
4832 9232 4835 9229 4837 9215 4835 9213
4836 9205 4832 9199 4827 9199 4821 9180
4809 9196 4808 9240 4844 9270 4845 9249
GOHDEThe Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
3 hail. Local standard time, as filed.
The hail fell at the Burntside Lake Lodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400980, 400981, 400982.